Jump to content

I.V. fluids make me worse


Recommended Posts

Over this past year I have been to the ER for IV fluids due to dehydration. The I.V. fluids actually make me more symptomatic. I get really, really cold. So cold that I can't stop shaking and chattering my teeth. I get 90 times more dizziness. I can't even stand without someone helping me. I turn a horrible pale green and just feel horribly ill.

Now everyone here talks about all the help they get with IV fluids. Does anyone experience what I do?

I am scaried to get more IV.

Is there any connection between my POTS and my reaction to IV's?

Maybe it's because I get sooo cold?

Just was curious about this.

Thanks

Dayna

Link to post
Share on other sites

I've never had an IV but would be willing to bet it would make me worse, because I retain fluid. If they don't help you, discourage the people treating you from putting one in.

Amy

Link to post
Share on other sites

As you well know this disorder has no rhyme or reason. I'm sure you're not the only one that has not been helped through iv's. But let me add my two cents. I experience those sxs you describe WHENEVER I'm in an ER regardless what they do- I just cannot stop shaking (which does not help the no it's not psychomatic defense). I, personally, think that for me the shaking and getting cold pertains to the adrenaline rush I have when in the hospital- together with the fact hospitals are usually FREEZING.

Another thing is what type of ivs do they give you? IV saline may not help- for me, lactated ringers are the way to go because they have sodium and potassium in them. I think my ivs are beneficial partly because I have them at home in a relaxed atmosphere. If I had to go to the hospital for them (and get stuck for that matter) they probably would not help as much.

So what you are saying is understandable. I love my iv's. BUT, I have a port so I don't get stuck but once a week. I do it at home and don't have to explain to anyone why I use them. And the lactated ringers provide megadoses of saline, potassium, and sodium which DEFINITELY help my sxs. So, in this situation they are extremely helpful. But, like you, if I had to go to the hospital for them they probably would not really help. Oh, and it also takes a large quantity for me to show improvement- like 2 or more liters when I'm very sympotomatic which might be another reason they haven't worked for you. Good luck- I know how frustrating it is when particular txs don't seem to work. Hang in there!

Carmen

Link to post
Share on other sites

I agree with everyone who has responded that the ER is such a stressful and cold place that it only makes me feel worse whiile in there.

I am lucky to get my fluids at home..... I only do well with a slow infusion of 8 or more hours b.c I retain the fluid in my tissues if not....

It is also SO mush less stress at home... You are comfortable in your surroundings and I just go about my business while hooked up ....... Just drag my pole aling with me! LOL

anyway if you do not feel better with them then maybe they just do not help you or maybe you could give the lactated ringers a try...they have much more in them....

Link to post
Share on other sites

I just want to second what Ernie says. The solution can be pretty cold and cause the symptoms, especially if they run it fast.

Also it's true what they give you may make a difference also. And being allergic to ER's, I believe I would have the same symptoms....morgan

Link to post
Share on other sites

I second Ernie and Morgan... I hate IV's when they are cold - I end up so freezing cold that I shake and shiver. I have to have them warmed or going very very slowly. Also, I think they often use a lower saline solution as a basic IV in the hospital and that may actually cause some of us more problems because though we are dehydrated, the extra fluid just washes out the electrolytes we have. I have a hard time talking a hospital staff person into a higher saline solution and I also do better with the potassium.

~Roselover

Link to post
Share on other sites

I get the symptoms you are describing when I have really bad "autonomic storms".

Have you had them check your bp and heart rate say every 15-30 minutes when you get IV's? If not, you may want to try that the next time and make sure your bp isn't getting too low or too high.

Sometimes, I get what you describe and it's because they were pushing the fluid through too fast and my body couldn't handle the rapid change. When this happens I ask them to slow the flow down (I can usually "confirm" it for them because my BP will suddenly sky rocket. As soon as they slow it, my bp will start to stabilize again.

It could also be that you are attributing the symptoms to the IV but it may well be the stress and anxiety of being in the ER and by the time you get there your adrenaline may be really high and causing the "autonomic storm".

The other thing I could suggest is to make sure they check your potassium when you go in. I've noticed myself, and several others, who get these storms and have potassium levels drop and that can bring on some strange symptoms as well.

Link to post
Share on other sites
Guest Belinda

Oh my gosh I am the same way...I get like really really cold and tremors are uncontrollable and immediatley have to pee. I shiver horribly my whole body shakes. Someone told me it is triggered by being in the Er and might be the IV solution going in to your body too fast or just a trigger of adrenaline from the needle prick etc.

Usdually this goes away for me once it lasted for a few hours afterwards..then it felt like a day long panic attack even though it wasn't panick and I couldn't cobntrol it.

Belinda

Link to post
Share on other sites
  • 14 years later...

Ive actually just happenned upon this forum, after searching these exact symptoms (cold, shaking, chattering jaw, bodily discomfort) which are assumed to be anxiety by nurses, but (having had anxiety for well over 10yrs and being very familiar with the feeling or symptoms and versions and triggers - this is completely different.

I can only describe it as a *physical* reaction - it doesnt really even come with an anxious overwhelm, even if shaking and crying (strange but true) it feels like a physical reaction like if a doc hits your knee your leg will kick ou and up. (Try telling that to nurses when ‘anxiety’ is in your medical profile tho). It feels like symptoms you just want to stop, none of us associates shaking or jaw chattering with everything being peachy. Makes you distrust the benefit of the IV.

I had a nurse scold me “there’s nothing in this fluid that’s not actually in your body anyway. And I was like, yeh, but my body doesn’t ordinarily shake, jaw chatter, and feel a sense of discomfort/nausea. I was fortunately only in overnight, and decided to remove the IV. 

(Subsequently spent the following days dehydrated at home unable to hold down food or water, but it may have been from the other solutions I had to swallow for MRI).

Anyway, same symptoms happened today when getting an injection of fluids for the Synacthen cortisol short test. Because it wasn’t an allergic reaction to the Synatchen, the nurses just assumed anxiety and gave me a blanket for the cold and shaking. 

Again, it felt nothing like anxiety, which I am a veteran at breathing through, if tears happen they feel like an emotional release and calm follows. In this case, shaking, chattering jaw, doubling over with discomfort/nausea, and lightheaded ness - felt purely like something my body was going through, apart from the unresolved question of “is this normal?” Wanting it to resolve. .

Thought it might be something to do with my body trying to process the synthetic solution.

My condition is currently undiagnosed, suspected CFS, following CMV reactivation twice. Also RA suspected. Ongoing tests.

If anyone can shed light - feel free to.

Link to post
Share on other sites

Dear @Frau - I am not sure if this is the same you experience after IV fluids but when IV fluids get run too fast ( anything above 250 ml/hr ) I become very cold, teeth chattering, shaking severely and nausea. This happens to my sister as well ( we both get scheduled IV fluids for POTS ). In our case this is due to the fluids being colder than the body, therefore causing these symptoms. When they run slower ( 150 ml/hr ) this reaction does not happen. Some people use fluid warmers for this reason. To determine if this is the cause for you as well ask for the fluids to be infused at a slower rate next time. 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...